MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS SMART PORT; PORT & CATHETER, IMPLANTED
Model Number CT75STSD
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause of this incident is currently in progress.The results of the investigation will be sent via a follow up medwatch.Complaint # (b)(4).
 
Event or Problem Description
The end user reported that an indwelling single titanium ct vtx port catheter had fractured and migrated to a patient's heart.The catheter was retrieved and the port was removed.The port was replaced with a picc.There was no permanent harm or injury to the patient due to this event.It was reported the defective disposable device is not available for return to the manufacturer.
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics was unable to perform a device evaluation.The customer's reported complaint description of "catheter fractured/migrated" is not confirmed, as no sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.The most likely root cause for this event is "pinch off syndrome".A device history records review of the packaging and purchased catheter tubing component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.The catheter and blue boot are provided as a separate component within the port assembly kit.The end user attaches the catheter tubing to the port (and secures junction with blue boot) during the implantation procedure.Review of the chest ct final report provided by the customer states the following: "impression: single-lumen port within the soft tissues of the lateral right chest, the distal tip is in the soft tissues just below the medial aspect of the right clavicle.Free catheter is floating within the right atrium and extending into the inferior vena cava and left hepatic vein." based on information that distal tip of the catheter (fracture location) is located in the medial aspect of the right clavicle (i.E.Subclavian placement), pinch-off syndrome is potential root cause for this catheter fractured-migrated event.Subclavian placement is contraindicated/cautioned in the dfu.Labeling review: the instructions for use (16608102-01) which is supplied to the user with this catalog number, contains the following statements: potential complications: catheter disconnection or migration and surgical complications.Implantation of attachable catheter (venous/vascular): trim proximal end of catheter and advance through subcutaneous tunnel to the port pocket.Attach catheter to the port body.Blue strain relief mechanism: slide the blue strain relief mechanism over the end of the catheter.The tapered end of the blue strain relief mechanism should point away from the proximal end of the catheter.For optimal results, the proximal end of the catheter should be dry.Slide the trimmed end of the catheter tip onto the stem until the catheter is flush with the stem flanges.Slide the strain relief mechanism over the catheter and onto the stem until it contacts the port body.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter disconnection or migration; catheter embolization; catheter pinch-off.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801, ny
MDR Report Key10184365
Report Number1317056-2020-00109
Device Sequence Number909123
Product Code LJT
UDI-Device IdentifierH787CT75STSD0
UDI-PublicH787CT75STSD0
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 07/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberCT75STSD
Device Catalogue NumberCT75STSD
Device Lot Number5500094
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2020
Supplement Date Received by Manufacturer06/12/2020
Initial Report FDA Received Date06/23/2020
Supplement Report FDA Received Date07/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR
Patient Weight71